Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 7:41 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2002, 7:41 PM CDT (00:41 UTC)
- Expired
- Jun 22, 2002, 8:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:50 PM CDT | Hail 0.88 | Leola, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3369 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 230041
SVRABR
SDC045-089-230145-
/NEW.KABR.SV.W.0076.230041-230145/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT SAT JUN 22 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 845 PM CDT
* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF PLAINVIEW COLONY...OR ABOUT 9
MILES NORTH OF IPSWICH...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEERFIELD COLONY AROUND 755 PM CDT
LEOLA...LONG LAKE COLONY AROUND 805 PM CDT
WETONKA AROUND 810 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4561 9924 4550 9906 4549 9875 4579 9874
4591 9894
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:35 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT JUN 22 2002 FORECAST PROBLEM TONIGHT WILL CONCERN THUNDERSTORM ACTIVITY ACROSS CWA. SHT WV MOVG NORTHEAST INTO CWA...WEAKENING CAP. 700 TEMPS COOLING. PLENTY OF MSTR WITH DP MID 60S SOUTHWEST TO MID 70S NORTHEAST. PWS IN 1.7 IN RANGE. STORMS ALREADY FORMING WEST RIVER...EXPECT CONT DEVELOPMENT. ETA SOUNDING SHOWS FRZ LVL 15K...WITH WBZ 14K. COULD BE DIFFICULT GETTING HAIL TO GROUND. WITH SFC BOUNDARY TO WEST COULD SEE SOME ACTIVITY THROUGH DAY TOMORROW. NEXT WV WILL MOVE THRU TOMORROW EVENING FOR ANOTHER SPATE OF STORMS...WITH ACTIVITY ENDING EARLY MON MORNING AS SYSTEM MOVES OFF TO EAST WITH FLOW TURNING NORTHWEST AS HIGH BLDS IN FROM WEST. .EXTENDED DISCUSSION... NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST AS THE AVN...EXTENDED AVN AND THE ECMWF SHOW 50H RIDGING BUILDING OVER THE UPPER MIDWEST. THE S/W MOVG DOWN THE EAST SIDE OF THE RIDGE ON TUES NIGHT SHOULD BE FAR ENOUGH E TO KEEP ANY PRECIP OUT OF THE EASTERN PART OF THE CWA. THE EXTENDED AVN WANTS TO BRING A S/W THROUGH THE RIDGE FRI AND FRI NIGHT BRINGING SOME PRECIP. DONT BELIEVE THIS WILL BE THE CASE AT THIS POINT AND WILL LEAVE IT DRY THROUGH THE EXTENDED PERIOD FOR NOW. TEMPS SHOULD BE GENERALLY ABOVE NORMAL THROUGH THIS TIME PERIOD WITH CLEAR TO PARTLY CLOUDY SKIES. .ABR...NONE MARSHALL/MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:08 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 52 min |
| Jun 22, 8:06 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 54 min |
| Jun 22, 8:24 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 66 min |
| Jun 22, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 60 min |
| Jun 22, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 50 min |
| Jun 22, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 63 min |
| Jun 22, 10:07 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 38 min |
| Jun 22, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Jun 22, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 32 min |
| Jun 23, 12:19 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jun 23, 12:41 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 64 min |
| Jun 23, 1:45 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 23, 2:11 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 49 min |
| Jun 23, 2:57 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 33 min |
| Jun 23, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.